Hail, Wilson
- When
- March 17, 5:08 AM CST
- Where
- Wilson County, 0.69 mi S of Neodesha
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -95.680
Elevated convection developed across Northern Oklahoma and Southern Kansas during the early morning hours of March 17th, 2008. The elevated convection lead to an isolated strong storm that produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Elevated convection developed across Northern Oklahoma and Southern Kansas during the early morning hours of March 17th, 2008. The elevated convection lead to an isolated strong storm that produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 17, 5:05 AM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 605 AM CDT MON MAR 17 2008 .AVIATION... 12Z TAFS...THUNDERSTORMS ALREADY MOVING INTO SOUTHERN KANSAS THIS MORNING...AND WILL CONTINUE TO AFFECT ALL TAF SITES FOR MUCH OF THE DAY. CENTRAL KANSAS WILL SEE THUNDER END FIRST...BUT LIGHT RAIN OR DRIZZLE WILL CONTINUE THROUGH THE TAF PERIOD WITH IFR CEILINGS. HARD TO PINPOINT WHEN BEST THUNDER CHANCES WILL BE AT EACH SITE AS THREAT WILL EXIST FOR MUCH OF THE TAF PERIOD IN SOUTH CENTRAL AND SOUTHEAST KANSAS. SOME OF THE THUNDERSTORMS COULD CONTAIN STRONG WINDS AND LARGE HAIL ESPECIALLY IN SOUTH CENTRAL AND SOUTHEAST KANSAS. SCHRECK && .PREV DISCUSSION... /ISSUED 316 AM CDT MON MAR 17 2008/ DISCUSSION... FORECAST CONCERNS...CONVECTIVE TRENDS/SEVERE POTENTIAL TODAY AND PRECIP AMOUNTS THROUGH TUESDAY MORNING. UPPER LOW WAS SPINNING OVER AZ/NM EARLY THIS MORNING...WITH LEAD IMPULSE BEGINNING TO EJECT NORTHEAST ACROSS THE SOUTHERN HIGH PLAINS. STRONG LOW LEVEL JET WILL TRANSPORT ELEVATED MOISTURE NORTHWARD THRU THE MORNING ACROSS CENTRAL/EASTERN KANSAS RESULTING RAPID DESTABILIZATION OF AIRMASS ACROSS THE AREA. ELEVATED CAPE VALUES OF 700 TO 900 J/KG PROGGED BY THE GFS BY 12Z...WITH STRONG DEEP LAYER SHEAR. CONVECTION SHOULD CONTINUE TO BLOSSOM ACROSS NORTHWEST OKLAHOMA INTO CENTRAL KANSAS THRU 12Z...AND EXPAND QUICKLY EAST-NORTHEAST INTO SOUTHEAST KANSAS INTO MIDDAY. THE GIVEN SHEAR AND EXPECTED INSTABILITY WILL RESULT IN A FEW STRONG AND PERHAPS LOCALLY SEVERE STORMS...PERHAPS EVEN A BIT FURTHER NORTHWEST OF CURRENT SPC DAY 1 OUTLOOK AREA. BEST LIFT/FORCING TO SHIFT JUST NORTHEAST OF THE AREA DURING THE AFTERNOON...WITH RELATIVE DECREASE IN AREAL COVERAGE AND LIKEWISE POP FORECAST. PREVALENT CLOUD COVER WILL LIMIT DIURNAL HEATING ALONG/SOUTH OF DEVELOPMENTAL SURFACE FRONTAL BOUNDARY THIS AFTERNOON/EARLY EVENING...ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA. HOWEVER...A FEW STRONG/ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE. COUPLED UPPER JET STRUCTURE LATE TONIGHT/EARLY TUESDAY MORNING ACROSS THE AREA WILL RESULT IN RENEWED/INCREASE COVERAGE IN CONVECTION FROM EASTERN OKLAHOMA INTO SOUTHWEST MISSOURI...SOME OF WHICH MAY AFFECT THE SOUTHEAST CORNER OF KANSAS. MEANWHILE...DRIER NORTHERLY LOW LEVEL FLOW ACROSS CENTRAL KANSAS WILL RESULT IN SQUEEZE PLAY WITH DECREASING CHANCES FOR MEASURABLE PRECIP. THEREFORE WILL SHOW A TIGHTER POP GRADIENT ACROSS THE FORECAST AREA LATE TONIGHT...AND LIKEWISE QPF GRADIENT FOR SOUTHEAST KANSAS. MAIN UPPER LOW WILL MOVE EAST-NORTHEAST ACROSS THE SOUTHERN PLAINS ON TUESDAY...WITH PRECIP CHANCES LINGERING IN THE SOUTHEAST BUT ENDING FOR CENTRAL KANSAS. DRIER/MILDER WEATHER ON TAP FOR WEDNESDAY...WITH LITTLE CHANGE TO OUTER PERIODS OF THE FORECAST. DARMOFAL AVIATION... 06Z TAFS...ICT/SLN/HUT/CNU/RSL...BUSY 24 HOURS FOR AREA AIRPORT TERMINALS. STRONG LOW-MID LEVEL ISENTROPIC ASCENT AND ESPECIALLY MOISTURE TRANSPORT WILL MOVE INTO THE AREA LATER TONIGHT...PER 50KT SOUTHERLY LOW-LEVEL JET. ATTENDANT ELEVATED INSTABILITY SHOULD INCREASE ENOUGH FOR SCATTERED TO NUMEROUS THUNDERSTORMS TO BREAK OUT AFTER 09-10Z (4-5AM) FROM SOUTH TO NORTH ACROSS THE AREA. AMPLE CLOUD-BEARING SHEAR MAY RESULT IN STRONG TO MARGINALLY SEVERE STORMS WITH DIME TO QUARTER SIZED HAIL THE PRIMARY THREAT. INCREASING LOW-LEVEL MOISTURE ALONG WITH PERSISTENT UPSLOPE FLOW WILL ALLOW CIGS TO EVENTUALLY FALL TO MVFR TO IFR CATEGORIES...LOWEST OVER THE WESTERN HALF OF KANSAS...AND PERSIST THROUGH MUCH OF MONDAY WITH AREAS OF PRECIPITATION SHIFTING EAST THROUGH THE DAY. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 40 54 34 / 100 60 30 0 HUTCHINSON 50 34 53 32 / 100 50 20 0 NEWTON 52 36 52 32 / 100 60 20 0 ELDORADO 56 39 52 33 / 100 70 30 0 WINFIELD-KWLD 61 42 54 35 / 100 70 40 0 RUSSELL 42 30 54 28 / 100 30 10 0 GREAT BEND 43 32 54 30 / 100 30 10 0 SALINA 47 34 54 31 / 100 40 10 0 MCPHERSON 49 34 53 31 / 100 50 20 0 COFFEYVILLE 61 48 55 37 / 100 90 60 10 CHANUTE 59 43 53 34 / 100 90 60 10 IOLA 58 43 53 34 / 100 90 60 10 PARSONS-KPPF 60 46 54 36 / 100 90 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 437 AM CDT MON MAR 17 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 437 AM CDT MON MAR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS TODAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. LARGE HAIL UP TO QUARTER SIZE WILL BE THE MAIN SEVERE RISK. ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE FOR THE OKLAHOMA BORDER COUNTIES LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS...WITH HAIL UP TO DIME SIZE...WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL KANSAS. LOCALLY HEAVY RAINFALL IS POSSIBLE IN FAR SOUTHEAST KANSAS TONIGHT...MAINLY EAST OF A PARSONS TO COFFEYVILLE LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST KANSAS ON TUESDAY MORNING. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AGAIN IN THE SOUTHEAST CORNER...BUT ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT CHANCE FOR SNOW MIXED WITH RAIN ON SATURDAY NIGHT ACROSS CENTRAL KANSAS. NO SNOW ACCUMULATION IS EXPECTED. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AND SUNDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 519 AM CDT MON MAR 17 2008 KSZ069-082-083-091>093-171100- BUTLER-COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER- 519 AM CDT MON MAR 17 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY...HARPER...KINGMAN...SEDGWICK AND SUMNER COUNTIES... AT 514 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ATTICA TO WINFIELD...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS. THESE STORMS COULD AFFECT THE SOUTH PART OF THE WICHITA METRO AREA BY 545 AM. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 528 AM CDT MON MAR 17 2008 KSZ094-098-171100- CHAUTAUQUA-ELK- 528 AM CDT MON MAR 17 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND ELK COUNTIES... AT 525 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 10 MILES SOUTHEAST OF CEDAR VALE...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 544 AM CDT MON MAR 17 2008 KSZ099-100-171115- LABETTE-MONTGOMERY- 544 AM CDT MON MAR 17 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES... AT 540 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HAVANA TO CHETOPA... AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 550 AM CDT MON MAR 17 2008 KSZ069-082-083-091>093-171130- BUTLER-COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER- 550 AM CDT MON MAR 17 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...COWLEY...HARPER...KINGMAN...SEDGWICK AND SUMNER COUNTIES... AT 545 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARPER TO DEXTER... AND MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. THESE STORMS WILL LIKELY AFFECT THE WICHITA METRO AREA AND BUTLER COUNTY BY 615 AM. DARMOFAL
The Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 11:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87428.